Treatment of multibacillary leprosy following the development of dapsone hypersensitivity syndrome
Background: World Health Organization (WHO) multi-drug therapy (MDT) is the current standard treatment for leprosy. A wide range of frequency of adverse effects caused by MDT has been reported. Dapsone hypersensitivity syndrome (DHS) is a serious adverse effect caused by dapsone. Prompt withdrawal of dapsone is important aspect in the management of DHS. Alternative regimens are needed to treat leprosy patient with DHS.
Case Illustration: A 37-year-old man with multibacillary (MB) leprosy developed DHS in 39 days after the initiation of WHO MDT. Dapsone was withdrawn and methylprednisolone of 75 mg/day was prescribed. Twelve days after admission the patient showed clinical and laboratory improvement and was discharged. Treatment for multibacillary leprosy was continued with rifampicin and clofazimine with standard dosage. The bacterial index (BI) and morphological index (MI) showed +1 and 0 respectively in one month after the completion of 12 pulses of modified MB-MDT.
Discussion: In the event of severe dapsone toxicity like DHS, WHO recommends that no modification to MDT is required other than immediately stopping dapsone in the case of those receiving MB-MDT. Multiple doses of rifampicin, ofloxacin and minocycline (ROM) therapy can be used as another alternative in leprosy patient with severe adverse effect while taking dapsone.
Conclusion: Combination of rifampicin and clofazimine may be effective in treating MB leprosy with dapsone toxicity.
Keywords: dapsone, dapsone hypersensitivity syndrome, leprosy, WHO MDT
1. Singh H, Nel B, Dey V, Tiwari P, Dulhani N. Adverse effects of multi-drug therapy in leprosy, a two years’ experience (2006-2008) in tertiary health care centre in the tribal region of Chhattisgarh state (Bastar, Jagdalpur). Lepr Rev. 2011;82:17-24.
2. Goulart IMB, Arbex GL, Carneiro MH, Rodrigues MS, Gadia R. Adverse effects of multidrug therapy in leprosy patients: A five-year survey at Health Centre of the Federal University of Uberlandia. Rev Soc Bras Med Trop. 2002;35:453-60.
3. Deps PD, Nasser S, Guerra P, Simon M, Birshner RDC, Rodrigues LC. Adverse effects from multi-drug therapy in leprosy: A Brazilian study. Lepr Rev. 2007;78:216-22.
4. Tian W, Shen J, Zhou M, Yan L, Zhang G. Dapsone hypersensitivity syndrome among leprosy patients in China. Lepr Rev. 2012;83:370-7.
5. Kosseifi SG, Guha B, Nassour DN, Chi DS, Krishnawamy G. The dapsone hypersensitivity syndrome revisited: A potentially fatal multisystem disorder with prominent hepatopulmonary manifestations. J Occup Med Toxicol. 2006;1(9):1-9.
6. Setia MS, Shinde SS, Jerajani HR, Boivin JF. Is there a role for rifampicin, ofloxacin and minocycline (ROM) therapy in the treatment of leprosy? Systematic review and meta-analysis. Trop Med Int Health. 2011;16:1541-51.
7. Lockwood DNJ, Cunha MDG. Developing new MDT regimen for MB patients: Time to test ROM 12 month regimens globally. Lepr Rev. 2012;83:241-4.
8. Sapkota BR, Shrestha K, Pandey B, Walker SL. A retrospective study of the effect of modified multi-drug therapyin Nepali leprosy patients following the development of adverse effects due to dapsone. Lepr Rev. 2008;79:425-8.
9. Pandey B, Shrestha K, Lewis J, Hawksworth RA, Walker SL. Mortality due to dapsone hypersensitivity syndrome complicating multi-drug therapy for leprosy in Nepal. Trop Doct. 2007;37(3):162-3.
10. WHO. Chemotherapy of leprosy. Report of a WHO Study Group. World Health Organ Tech Rep Ser. 1994;847:1-24.
11. Mahajan VK. Slit-skin smear in leprosy: Lest we forget it! Indian J Lepr. 2013;85:177-83.
12. Ura S, Diorio SM, Carreira BG, Trino LM, Lauris JR, Barravieira B. Estudo terapeutico comparando a associacao de rifampicina, ofloxacina e minociclina com associacao rifampicina, clofazimina e dapsona em pacientes com hanseniase multibacilar [In Portuguese]. Hansen Int. 2007;32(1):57-65.
13. Villahermosa LG, Fajardo TT, Jr, Abalos RM, et al. Parallel assessment of 24 monthly doses of rifampicin, ofloxacin, and minocycline versus two years of World Health Organization multi-drug therapy for multi-bacillary leprosy. Am J Trop Med Hyg. 2004;70(2):197-200.